Risks of pentamidine for 71 year old
Sep 8, 2004
My dad,71 years old, has had non-hodgkins lymphoma (low grade) since 1996.
In 2000 he had chemotherapy treatment (intravenous fludarabine plus cyclophosphamide)as his spleen had grown to 14cms and his haemoglobin had dropped to 7. He was due to have 6 cycles of treatment but to our doctor's surprise after just one cycle his spleen had reduced to normal and gradually his haemoglobin went up to 13.5.
However, in July 2004 his spleen had grown again to 14 cms. He was given a reduced dose of fludarabine and normal dose of cyclophosphamide (both tablet form) (reduced because his blood counts had been severely affected after the 1st treatment, he'd got an infection and ended up in hospital). Again his spleen has reduced to about 4cms and is continuing to shrink and his blood counts have improved.
My dad seems very sensitive to the medications he has been given.
1) His highly experience consultant has not come across anyone else who has had such a remarkable reaction to fludarabine.
2) My dad was put on co-trimoxazole every other day to prevent Pneumocystis Carinii (PCP) after the 1st treatment and kept getting a temperature. The doctor stopped the tablets. The doctor intended to put him on inhaled pentamidine but somehow it didn't happen.
3) After the July 2004 treatment he was again put on co-trimoxazole to prevent him getting PCP. He again kept getting fevers and the shakes. The doctor finally agreed that he must be allergic to the medication though again he hadn't come across anyone who got a fever from co-trimoxazole.
3) The doctor now wants my dad to have pentamidine (inhaled) once a month for six months to prevent PCP. We are worried about this in case his body has a reaction to it. Whereas the co-trimoxale could be stopped as it was given in smaller doses every other day, the pentamidine nebuliser will be given in one high dose at the hospital.
My questions are:
1) What is the liklihood of him being allergic to it bearing in mind his body's reaction to fludarabine and 1) What is the liklihood of him being allergic to it bearing in mind his body's reaction to fludarabine and co-trimoxazole?
He feels he's getting better all the time and is concerned about taking any further medication. (We have read up on pentamidine).
2) Is it really necessary in his case to take pentamidine to prevent PCP? Was he just lucky not to get PCP after his 2000 treatment?
3) Should his T4 cells be measured before it is prescribed? I've read that people with less than 200 T4 cells are at greatest risk of contracting PCP.
He is due to have treatment in 2 weeks time. We would be very grateful for your advice in this matter. Many thanks for your time.?
Response from Dr. Lee
1) Pentamidine is a very different medication from the others he has reacted to, so it is not so likely he will have an allergic reaction. Also, using pentamidine as an aerosol is not likely to induce the side effects that are common when the medicine is given IV (pancreatitis, etc.).
2) Is it a good idea to prevent PCP? Yes, a low t-cell count associated with the treatment for lymphoma puts him at risk for developing PCP which is not a fun disease to battle. Better to prevent.
3) It is possible that he may be able to consider Dapsone for prophylaxis. Although it has some cross reactivity with other sulfa medicines, I have had some patients who tolerated Dapsone even after severe reactions to the co-trimoxazole. Check with his doc.
Best wishes for you and your dad.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Blood In Urine After Anal Sex Worried I Have HIV
- Bloody Nose After Sex With Stripper Worried I Have HIV
- Painful Urination After Anal Sex Top Sign Of HIV AIDS
- Sore Throat After Unprotected Anal Sex Worried I Have HIV
- Tingling In Feet After Anal With Condom Worried I Have HIV
- Can Microgynon Cause Thrush?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.